Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Bismarck, ND

June 10, 2002McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 10, 2002, 3:26 AM CDT for McLean County, Mercer County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2002, 3:26 AM CDT (08:26 UTC)
Expired
Jun 10, 2002, 4:30 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McLean County, ND, Mercer County, ND

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:45 AM CDTThunderstorm Wind 61 ERoseglen, ND
Jun 10, 4:19 AM CDTThunderstorm Wind 66 MGarrison Muni Arpt, ND
Jun 10, 4:40 AM CDTThunderstorm Wind 66 EGarrison, NDCamper blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-541 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 100826
SVRBIS
NDC055-057-100930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
325 AM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 430 AM CDT(330 AM MDT)

* AT 325 AM CDT(225 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF WHITE
  SHIELD...OR ABOUT 40 MILES NORTHEAST OF DICKINSON...MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITE SHIELD...RAUB AT 355 AM CDT
  EMMET...ROSEGLEN AT 410 AM CDT
  GARRISON AT 430 AM CDT

HAIL UP TO NICKLE SIZE HAS BEEN REPORTED WITH THIS STORM IN 
HALLIDAY.  IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4756 10219 4728 10213 4768 10124 4786 10226
WA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:50 PM CDT, 12 hours 36 minutes earlier.

Area forecast discussion, Jun 9, 2:50 PM CDT, 12 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SUN JUN 9 2002

PROBLEM FOR THE DAY WILL CONTINUE TO BE THE SURFACE LOW NOW IN
CENTRAL SOUTH DAKOTA AND THE UPPER LEVEL TROUGH OVER THE NORTHWEST.

HEAVY RAIN DURING THE NIGHT CAUSED SOME FLOODING IN THE SOUTHWEST
AND CENTRAL PORTIONS OF THE STATE WHERE TODAYS FLASH FLOOD GUIDANCE
INDICATES 1 TO 2 INCHES IN A 6 HOUR PERIOD WILL LIKELY RESULT IN
FLASH FLOODING. EXPECTING ANOTHER ROUND OF STORMS TONIGHT AND WILL
LIKELY ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES.

SURFACE LOW OVER CENTRAL ND/SD BORDER BRINGING DEWPOINTS UP INTO THE
60S OVER EASTERN ND. LOTS OF POTENTIAL ENERGY AT LOW LEVELS FOR
SEVERE STORMS FROM MONTANA ACROSS THE DAKOTAS...BUT MID LEVEL
CAPPING IS PREVENTING ANY KIND OF DEVELOPMENT. WILL HAVE TO WAIT
UNTIL EVENING OVER MONTANA AND FAR WESTERN ND FOR UPPER LEVEL ENERGY
ON THE STRENGTH OF A JET MOVING NORTHWARD ON EAST SIDE OF LARGE
UPPER LEVEL LOW OVER THE NWRN US. LIKE A REPEAT PERFORMANCE FROM
YESTERDAY...WITH STORMS BEGINNING IN THE WEST DURING THE
EVENING...THEN PROGRESSING EASTWARD OVERNIGHT INTO CENTRAL ND. BY
THE TIME THE ENERGY REACHES CENTRAL ND...THE BEST LIFTING IS OVER
NRN ND.

UPPER LOW IS STILL OVER ERN MT/SASKATCHEWAN AND JET WITH DRY SLOT
MOVES INTO SOUTH CENTRAL ND MONDAY AFTERNOON. THIS UPPER LOW MOVES
GRADUALLY EASTWARD ALONG THE NORTHERN BORDER OF ND...FINALLY MOVING
TO LAKE SUPERIOR BY THURSDAY MORNING. THIS WILL KEEP TEMPS ON THE
COOL SIDE AND KEEP A CHANCE OF SHOWERS IN THE FORECAST THROUGH
WEDNESDAY. A SLOW WARMUP AFTER THAT WITH UPPER LEVEL RIDGE BUILDING
INTO THE ROCKIES...ALTHOUGH ND REMAINS IN NWLY FLOW.

.BIS...FLOOD WATCH UNTIL 7 AM MONDAY MORNING FOR MCLEAN...MERCER
       OLIVER...DUNN...BILLINGS...GOLDEN VALLEY COUNTIES.

VINING

In the hours before

Local storm report, Jun 10, 2:24 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

224 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0218 AM    (DIK)DICKINSON MUNI ARPT  ND   58 MPH TSTM GUST

06/10/02   STARK
Special weather statement, Jun 10, 2:35 AM CDT, 51 minutes before
NDZ001-009-017-100840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
235 AM CDT (135 AM MDT) MON JUN 10 2002

A LARGE BAND OF SHOWERS AND THUNDERSTORMS OVER SOUTHEASTERN MONTANA
AND SOUTHWESTERN NORTH DAKOTA IS MOVING NORTHEAST INTO MCKENZIE
COUNTY. THE ACTIVITY WILL CONTINUE TO MOVE INTO WILLIAMS AND DIVIDE
COUNTIES. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...AS WELL AS
PERIODS OF HEAVY RAIN. MINOR FLOODING OF LOW LYING AREAS AND AREAS
OF POOR DRAINAGE IS POSSIBLE...USE CAUTION WHEN APPROACHING POOLED
WATER AS IT MAY BE MUCH DEEPER THAN IT APPEARS.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:15 AM CDTSevere Thunderstorm WarningBISSlope60 min
Jun 10, 1:49 AM CDTSevere Thunderstorm WarningBISStark56 min
Jun 10, 2:27 AM CDTSevere Thunderstorm WarningBISDunn63 min
Jun 10, 2:33 AM CDTFlash Flood WarningBISBillings, Dunn, Stark6 hr
Jun 10, 3:28 AM CDTSevere Thunderstorm WarningBISStark62 min
Jun 10, 4:09 AM CDTSevere Thunderstorm WarningBISMorton, Oliver51 min
Jun 10, 4:22 AM CDTSevere Thunderstorm WarningBISMcLean, Ward53 min
Jun 10, 5:03 AM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan57 min
Jun 10, 5:56 AM CDTSevere Thunderstorm WarningBISPierce, Wells49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.